Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 77, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2019, 7:16 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 7:16 PM MST (02:16 UTC)
- Expired
- Aug 23, 2019, 7:45 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2881 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127 WUUS55 KTWC 240216 SVRTWC AZC019-023-240245- /O.NEW.KTWC.SV.W.0077.190824T0216Z-190824T0245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 716 PM MST Fri Aug 23 2019 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Southeastern Pima County in southeastern Arizona... Western Santa Cruz County in southeastern Arizona... * Until 745 PM MST. * At 715 PM MST, a small but severe thunderstorm was located near Tubac, moving southwest at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tubac, Rio Rico, Tumacacori and Pena Blanca Lake. This includes Interstate 19 between mile markers 11 and 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Heavy rain and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3165 11103 3148 11094 3137 11114 3159 11125 TIME...MOT...LOC 0215Z 063DEG 14KT 3154 11108 HAIL...<.75IN WIND...60MPH $$ Cerniglia
1 follow-up statement
495
WWUS55 KTWC 240240
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
740 PM MST Fri Aug 23 2019
AZC019-023-240249-
/O.EXP.KTWC.SV.W.0077.000000T0000Z-190824T0245Z/
Pima-Santa Cruz-
740 PM MST Fri Aug 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA AND WESTERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 745 PM MST...
The storm which prompted the warning has weakened below severe
limits, and is moving out of the warned area. Therefore, the warning
will be allowed to expire. However gusty winds and heavy rain are
still possible with this area.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3165 11103 3148 11094 3137 11114 3159 11125
TIME...MOT...LOC 0239Z 063DEG 14KT 3151 11116
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM MST, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM MST, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 23 2019 .SYNOPSIS...A more active monsoon pattern will continue through Saturday with daytime high temperatures near or slightly below normal. A drying trend then resumes Sunday with isolated storms limited to near the International border as high pressure starts to build overhead. Dry conditions generally prevail Monday and Tuesday with above normal temperatures returning. Thereafter, moisture returns by Wednesday, resulting in a chance of showers and thunderstorms the latter half of next week. && .DISCUSSION...The latest GOES satellite imagery shows partly cloudy skies east of Tucson, with mostly sunny skies to the west of Tucson. KEMX/area radars are rather quiet across southeast Arizona early this afternoon, with showers/thunderstorms noted in the White Mountains and over Mt. Graham and the Huachuca/Chiricahua mountains attm. Blended Total Precip Water Imagery has shown little change from this morning with PWAT's ranging between 1.0" and 1.3" across most of the forecast area (except in the White Mountains with values around 0.7"). Surface dewpoints have fallen into the 50's across the southern half of the state. With plenty of moisture in place and abundant sunshine expect convection to continue to initiate over the mountains south and east of Tucson through the remainder of the afternoon hours, gradually pushing out into the valleys by the mid to late afternoon hours. The latest high res models continue to show areas south of Tucson becoming more active by the mid/late afternoon hours. Steering flow is rather weak, with the general movement of storms to the east/northeast. Will have to rely on outflow boundaries to get storms into the lower deserts/northern portion of the CWA. Overall, the peak timing for maximum storm coverage today will be between 4 pm and 9 pm, with the main threats being heavy rainfall and strong winds/small hail with the stronger storms. If storm outflows do manage to work into northern Pima/southern Pinal counties, blowing dust could also be a concern, especially along the I-10 corridor. The overall pattern remains conducive for storm development on Saturday as deep moisture continues to stream northward from Mexico. Expect isolated to scattered mainly afternoon and evening showers and thunderstorms south/southeast of Tucson. A drying trend then begins on Sunday as strong high pressure aloft off the California coast shifts inland and becomes elongated from California through Arizona and into New Mexico. Expect only isolated shower/thunderstorm development on Sunday along the International Border. Mainly dry conditions are expected Monday and Tuesday as the upper high strengthens overhead, with high temperatures these days climbing back 3-7 degrees above normal. By Wednesday of next week, the upper highs shifts east of the area which allows moisture to begin to work back into Arizona from the east/southeast. Increasing shower/thunderstorm chances are noted from Wednesday onward into next weekend as this moisture transport continues. Numerical guidance values indicate high temperatures lowering from a couple of degrees above normal next Wednesday to a couple of degrees below normal by Friday of next week. && AVIATION...Valid through 25/00Z. Isolated TSRA/SHRA currently developing east to south of KTUS, becoming scattered to numerous across much of southeast Arizona later this afternoon into this evening. Expect decreasing coverage of TSRA/SHRA tonight with the bulk of activity ending by daybreak on Saturday, redeveloping Saturday afternoon. Brief wind gusts to 40 kts and MVFR cigs/vsbys with the stronger TSRA. Otherwise, cloud decks mainly 12k-18k ft MSL. Surface wind this afternoon wly/nwly 8- 15 kts with gusts near 20 kts, decreasing light and variable overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms across much of southeast Arizona this afternoon and evening, followed by another round of storms Saturday with slightly less spatial coverage. Drier air starts to work its way in on Sunday bringing only isolated thunderstorms, further drying on Monday into Tuesday. However, this downturn is short-lived as moisture increases by the middle of next week returning scattered storms to the region. Other than breezy afternoons in the Upper Gila River Valley this weekend, 20-foot winds will be terrain driven mainly under 15 mph. The usual threat from strong thunderstorm outflow winds also remains in place. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Zell AVIATION/FIRE WEATHER...Howlett/Powell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 23, 4:54 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
454 PM MST FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM NON-TSTM WND GST 7 N PIRTLEVILLE 31.47N 109.58W
08/23/2019 M64 MPH COCHISE AZ ASOS
ASOS STATION KDUG BISBEE DOUGLAS INTL AP.
&&Special weather statement, Aug 23, 5:04 PM MST, 2 hours 12 minutes before
Special Weather Statement National Weather Service Tucson AZ 504 PM MST Fri Aug 23 2019 AZZ503-513-240045- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 504 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 545 PM MST... At 503 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Nogales International Airport, or 12 miles east of Nogales. This storm was nearly stationary. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Nogales International Airport, Patagonia Lake State Park, Kino Springs and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3149 11090 3147 11055 3133 11060 3134 11089 TIME...MOT...LOC 0003Z 188DEG 3KT 3135 11073 Carpenter
Special weather statement, Aug 23, 5:38 PM MST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Tucson AZ 538 PM MST Fri Aug 23 2019 AZZ507-513-240145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 538 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 645 PM MST... At 538 PM MST, Doppler radar was tracking a strong thunderstorm over Benson, moving south at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson, St. David, Tombstone and Kartchner Caverns State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3203 11040 3203 11014 3173 11007 3173 11044 TIME...MOT...LOC 0038Z 354DEG 8KT 3196 11028 Carpenter
Special weather statement, Aug 23, 6:10 PM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 610 PM MST Fri Aug 23 2019 AZZ503-507-513-240145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 610 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA...SOUTHWESTERN COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 645 PM MST... At 609 PM MST, Doppler radar was tracking a strong thunderstorm near Elgin east to Huachuca City, or 11 miles northwest of Sierra Vista, moving west at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort Huachuca and Canelo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3172 11022 3151 11022 3151 11071 3187 11064 TIME...MOT...LOC 0109Z 092DEG 21KT 3165 11046 Cerniglia
Special weather statement, Aug 23, 6:14 PM MST, 1 hour 2 minutes before
Special Weather Statement National Weather Service Tucson AZ 614 PM MST Fri Aug 23 2019 AZZ503-513-240200- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 614 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 700 PM MST... At 614 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Patagonia Lake State Park, or 9 miles east of Tubac, moving southeast at 5 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Patagonia, Nogales International Airport and Patagonia Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3160 11101 3171 11084 3155 11063 3139 11088 TIME...MOT...LOC 0114Z 321DEG 5KT 3160 11088 Carpenter
Special weather statement, Aug 23, 7:03 PM MST, 13 minutes before
Special Weather Statement National Weather Service Tucson AZ 703 PM MST Fri Aug 23 2019 AZZ503-507-513-240245- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 703 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 745 PM MST... At 702 PM MST, Doppler radar was tracking a line of strong thunderstorms just west of Sonoita through Patagonia, moving west at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Nogales International Airport, Patagonia Lake State Park, Kino Springs and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3171 11104 3164 11060 3133 11059 3134 11106 TIME...MOT...LOC 0202Z 088DEG 18KT 3146 11081 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 23, 5:38 PM MST | Special Weather Statement | TWC | Cochise | 67 min |
| Aug 23, 5:51 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 23, 6:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 23, 6:04 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 23, 6:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 23, 6:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 23, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 45 min |
| Aug 23, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 23, 6:35 PM MST | Flash Flood Warning | TWC | Cochise | 115 min |
| Aug 23, 6:54 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 23, 7:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Aug 23, 7:51 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 84 min |
| Aug 23, 8:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.